Article

Virologic outcomes of HAART with concurrent use of cytochrome P450 enzyme-inducing antiepileptics: a retrospective case control study.

Infectious Disease Clinical Research Program, Uniformed Services University of the Health Sciences, Bethesda, MD, USA.
AIDS Research and Therapy (Impact Factor: 2.54). 01/2011; 8:18. DOI: 10.1186/1742-6405-8-18
Source: PubMed

ABSTRACT To evaluate the efficacy of highly-active antiretroviral therapy (HAART) in individuals taking cytochrome P450 enzyme-inducing antiepileptics (EI-EADs), we evaluated the virologic response to HAART with or without concurrent antiepileptic use.
Participants in the US Military HIV Natural History Study were included if taking HAART for ≥6 months with concurrent use of EI-AEDs phenytoin, carbamazepine, or phenobarbital for ≥28 days. Virologic outcomes were compared to HAART-treated participants taking AEDs that are not CYP450 enzyme-inducing (NEI-AED group) as well as to a matched group of individuals not taking AEDs (non-AED group). For participants with multiple HAART regimens with AED overlap, the first 3 overlaps were studied.
EI-AED participants (n = 19) had greater virologic failure (62.5%) compared to NEI-AED participants (n = 85; 26.7%) for the first HAART/AED overlap period (OR 4.58 [1.47-14.25]; P = 0.009). Analysis of multiple overlap periods yielded consistent results (OR 4.29 [1.51-12.21]; P = 0.006). Virologic failure was also greater in the EI-AED versus NEI-AED group with multiple HAART/AED overlaps when adjusted for both year of and viral load at HAART initiation (OR 4.19 [1.54-11.44]; P = 0.005). Compared to the non-AED group (n = 190), EI-AED participants had greater virologic failure (62.5% vs. 42.5%; P = 0.134), however this result was only significant when adjusted for viral load at HAART initiation (OR 4.30 [1.02-18.07]; P = 0.046).
Consistent with data from pharmacokinetic studies demonstrating that EI-AED use may result in subtherapeutic levels of HAART, EI-AED use is associated with greater risk of virologic failure compared to NEI-AEDs when co-administered with HAART. Concurrent use of EI-AEDs and HAART should be avoided when possible.

0 Bookmarks
 · 
73 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: OPINION STATEMENT: HIV(+) patients are at increased risk for developing seizures due to the vulnerability of the central nervous system to HIV-associated diseases, immune dysfunction, and metabolic disturbances. In patients with acute seizures, standard protocols still apply with urgent seizure cessation being the priority. Management of the person with established epilepsy who contracts HIV is challenging, but the decision to initiate chronic antiepileptic drug (AED) therapy in an HIV(+) patient is also difficult. Chronic treatment guidelines emphasize the interactions between AEDs and antiretroviral (ARV) medications, but provide no explicit advice regarding when to initiate an AED, what medication to select, and/or the duration of treatment. Epidemiologic data regarding seizure recurrence risk in HIV(+) individuals is not available. The risk of further seizures likely depends upon the underlying etiology for the seizure(s) and patients' immune status and may be increased by the use of efavirenz (an ARV). The issues for consideration include AED-ARV interactions, organ dysfunction, seizure type, and drug side effects, which may worsen or be confused with symptoms of HIV and/or epilepsy. Co-administration of enzyme inducing (EI)-AEDs and ARVs can result in virological failure, breakthrough seizure activity, AED toxicity, and/or ARV toxicity. Where available, the AED of choice in HIV(+) patients is levetiracetam due to its broad spectrum activity, ease of use, minimal drug interactions, and favorable side effect profile. Lacosamide, gabapentin, and pregabalin are also favored choices in patients with partial onset seizures and/or those failing levetiracetam. Where newer AEDs are not available, valproic acid may be the treatment of choice in terms of an AED, which will not cause enzyme induction-associated ARV failure, but its side effect profile causes other obvious problems. In resource-limited settings (RLS) where only EI-AEDs are available, there are no good treatment options and further pressure needs to be placed upon policymakers to address this care gap and public health threat.
    Current Treatment Options in Neurology 05/2013; · 1.94 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: A joint panel of the American Academy of Neurology (AAN) and the International League Against Epilepsy (ILAE) convened to develop guidelines for selection of antiepileptic drugs (AEDs) among people with HIV/AIDS. The literature was systematically reviewed to assess the global burden of relevant comorbid entities, to determine the number of patients who potentially utilize AEDs and antiretroviral agents (ARVs), and to address AED-ARV interactions. Key findings from this literature search included the following: AED-ARV administration may be indicated in up to 55% of people taking ARVs. Patients receiving phenytoin may require a lopinavir/ritonavir dosage increase of approximately 50% to maintain unchanged serum concentrations (Level C). Patients receiving valproic acid may require a zidovudine dosage reduction to maintain unchanged serum zidovudine concentrations (Level C). Coadministration of valproic acid and efavirenz may not require efavirenz dosage adjustment (Level C). Patients receiving ritonavir/atazanavir may require a lamotrigine dosage increase of approximately 50% to maintain unchanged lamotrigine serum concentrations (Level C). Coadministration of raltegravir/atazanavir and lamotrigine may not require lamotrigine dosage adjustment (Level C). Coadministration of raltegravir and midazolam may not require midazolam dosage adjustment (Level C). Patients may be counseled that it is unclear whether dosage adjustment is necessary when other AEDs and ARVs are combined (Level U). It may be important to avoid enzyme-inducing AEDs in people on ARV regimens that include protease inhibitors or nonnucleoside reverse transcriptase inhibitors because pharmacokinetic interactions may result in virologic failure, which has clinical implications for disease progression and development of ARV resistance. If such regimens are required for seizure control, patients may be monitored through pharmacokinetic assessments to ensure efficacy of the ARV regimen (Level C).
    Epilepsia 01/2012; 53(1):207-14. · 3.96 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: OBJECTIVE: To develop guidelines for selection of antiepileptic drugs (AEDs) among people with HIV/AIDS. METHODS: The literature was systematically reviewed to assess the global burden of relevant comorbid entities, to determine the number of patients who potentially utilize AEDs and antiretroviral agents (ARVs), and to address AED-ARV interactions. Results and Recommendations: AED-ARV administration may be indicated in up to 55% of people taking ARVs. Patients receiving phenytoin may require a lopinavir/ritonavir dosage increase of ~50% to maintain unchanged serum concentrations (Level C). Patients receiving valproic acid may require a zidovudine dosage reduction to maintain unchanged serum zidovudine concentrations (Level C). Coadministration of valproic acid and efavirenz may not require efavirenz dosage adjustment (Level C). Patients receiving ritonavir/atazanavir may require a lamotrigine dosage increase of ∼50% to maintain unchanged lamotrigine serum concentrations (Level C). Coadministration of raltegravir/atazanavir and lamotrigine may not require lamotrigine dosage adjustment (Level C). Coadministration of raltegravir and midazolam may not require midazolam dosage adjustment (Level C). Patients may be counseled that it is unclear whether dosage adjustment is necessary when other AEDs and ARVs are combined (Level U). It may be important to avoid enzyme-inducing AEDs in people on ARV regimens that include protease inhibitors or nonnucleoside reverse transcriptase inhibitors, as pharmacokinetic interactions may result in virologic failure, which has clinical implications for disease progression and development of ARV resistance. If such regimens are required for seizure control, patients may be monitored through pharmacokinetic assessments to ensure efficacy of the ARV regimen (Level C).
    Neurology 01/2012; 78(2):139-45. · 8.25 Impact Factor

Full-text (2 Sources)

View
13 Downloads
Available from
Jun 5, 2014